Fort Dodge, IA – A Fort Dodge police officer became unresponsive and required emergency medical care after being exposed to a substance during a traffic stop, bodycam footage showed (video below).
The incident began at approximately 5 p.m. on Mar. 3, after the officer conducted a traffic stop on 28-year-old Kayla Potter, KDVR reported.
During the stop, he handled a “brownish-white, pottery-like substance,” which may have been fentanyl, Fort Dodge Police Captain Ryan Gruenberg told the Des Moines Register.
The officer then proceeded to take Potter to jail for providing false information and driving without a license, KIMT reported.
Along the way, the officer began feeling light-headed and confused, so he radioed for backup, KDVR reported.
When help arrived, they found the officer “lethargic and unresponsive in his patrol vehicle,” and ended up giving him at least two doses of the opioid reversal drug Narcan, according to KIMT.
Fort Dodge police underwent training on Narcan use and how to recognize the signs of possible opioid overdose last year, and every officer on the force now carries a dose of the potentially lifesaving drug, Captain Gruenberg told the Des Moines Register.
But in this case, the officer was so overcome by the effects of the substance that he didn’t have time to do anything but call for help before he lost consciousness, the captain explained.
The officer was rushed to a local hospital, where he was given additional doses of Narcan, KIMT reported.
The officer was hospitalized overnight, according to KDVR.
He has since been released, and is recovering at home.
The substance has been sent to a lab in order to confirm whether or not it is fentanyl, Capt. Gruenberg told the Des Moines Register.
“It was quite the shock to the officer and brings to light the realization that bad things can happen when you least expect it,” the captain said. “We’re lucky…that the events turned out the way they did.”
“Accidental exposure to fentanyl is a growing concern with first responders across the nation as the illicit use of the drug becomes more common,” Des Moines Police Sergeant Paul Parizek told the paper.
You can watch bodycam footage of the rush to save the officer in the video below: